Background: Antifungal azoles are the first-line agents used to treat topical and, above all,
systemic mycosis. The latter could be life-threating infections in immunocompromised patients. Chemotherapeutic
antibiotics, including antifungal azoles, may induce hypersensitivity reactions; however,
such immunologic adverse reactions have not been defined and carefully investigated.
Objective: The study aims to provide an update on the evaluation and diagnosis of skin allergy to azole
Methods: This is a systematic review performed on PubMed and Google Schoolbarusing using the key
terms “allergy, hypersensitivity, anaphylaxis, immediate-type reaction, delayed-type reaction, ketoconazole,
fluconazole, posaconazole, voriconazole, itraconazole, triazoles, imidazoles, antifungals,
antimycotics”. The search strategy included meta-analyses, randomized controlled trials, clinical trials,
observational studies, reviews and case reports.
Results: One hundred twenty-four articles matched our search terms. The most common adverse events
reported were T-cell mediated delayed-type hypersensitivity reactions, fixed drug eruptions, exanthematous
dermatitis, Steven-Johnson syndrome, toxic epidermal necrolysis and acute generalized exhanthematous
pustulosis. Rarely a drug rash with eosinophilia systemic symptoms, has been described.
Also, immediate-type reactions such as urticaria-angioedema or anaphylaxis have been reported following
the administration of antifungal imidazoles, although not so frequently.
Conclusion: Despite their widespread use, triazoles seem to induce rare cutaneous hypersensitivity
reactions, but the pathomechanisms, risk factors, diagnostic and management strategies, including skin
tests and challenge tests, are little known and poorly investigated.